Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

July 3, 2011Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 3, 2011, 4:21 PM MDT for Madison County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 4:21 PM MDT (22:21 UTC)
Expired
Jul 3, 2011, 4:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Pocatello radar (KSFX), 223 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WWUS85 KTFX 032221
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT SUN JUL 3 2011

MTZ008-015-032245-
BEAVERHEAD MT-MADISON MT-
421 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN
BEAVERHEAD COUNTIES UNTIL 445 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTHEAST OF DILLON...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUBY RESERVOIR. 
REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT 
THUNDERSTORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4529 11196 4500 11183 4482 11241 4497 11254
TIME...MOT...LOC 2220Z 239DEG 15KT 4494 11236

$$

BRUSDA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:54 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT SUN JUL 3 2011

.DISCUSSION...

TONIGHT THROUGH TUESDAY...UPPER TROF AND ASSOCIATED SURFACE COLD
FRONT BEGINNING TO IMPACT THE AREA AS THEY APPROACH FROM THE WEST.
SHOWERS AND THUNDERSTORM'S NOW DEVELOPING OVER SOUTHWEST MONTANA AND
WILL CONTINUE TO DO SO INTO THE EVENING HOURS. SCATTERED
THUNDERSTORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT EAST OF
A HAVRE TO GREAT FALLS TO HELENA LINE. SUB CLOUD LAYER REMAINS
VERY DRY WITH STRONG WINDS BEING THE GREATEST THREAT FROM THESE
THUNDERSTORMS. SMALL HAIL CAN ALSO BE EXPECTED WITH A SMALLER
CHANCE FOR LARGE HAIL. THUNDERSTORMS SHOULD GRADUALLY END BY LATE
EVENING AS THE COLD FRONT PUSHES TO THE EAST. ZONAL FLOW RETURNS TO
THE AREA MONDAY FOR DRY CONDITIONS AND COOLER IN THE WAKE OF THE
FRONTAL PASSAGE. WEAK SHORT WAVE ENERGY MOVING WITHIN THE WESTERLY
FLOW ALOFT ON TUESDAY MAY BRING SOME ISOLATED THUNDERSTORMS TO THE
EASTERN PORTION OF THE COUNTY WARNING AREA. TEMPERATURES WILL
REMAIN ABOVE SEASONAL AVERAGES. EMANUEL

TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT WITH TRANSITIONING THE ZONAL WESTERLY FLOW ALOFT OVER THE
TFX CWA TO MORE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THIS SEEMS REASONABLE DUE TO AN UPPER
LEVEL TROUGH OF LOW PRESSURE MOVING SOUTH OUT OF THE GULF OF ALASKA
TO THE PACIFIC NORTHWEST COAST DURING THIS TIME PERIOD. MODELS ALSO
KEEP A SURFACE TROUGH CENTERED OVER THE CWA THROUGH THIS
PERIOD...WHICH WILL CAUSE THE BEST CHANCE FOR SHOWERS/THUNDERSTORMS
TO OCCUR DURING THE AFTERNOON/EVENING HOURS SOUTH AND EAST OF A
HAVRE-TO-GREAT FALLS-TO-DILLON LINE. WARM AIR ASSOCIATED WITH THE
UPPER LEVEL RIDGE WILL ALSO KEEP TEMPERATURES ABOUT 10 DEGREES ABOVE
NORMAL. THE MODELS ARE IN AGREEMENT WITH MOVING THE PACIFIC SYSTEM
THROUGH THE AREA THURSDAY THROUGH SATURDAY...BUT THE DIFFERENCE IS
IN THE STRENGTH OF SAID SYSTEM. THE GEM/ECMWF HAVE MORE OF A CLOSED
LOW PRESSURE AREA...WHILE THE GFS ONLY HAS A WEAK SHORTWAVE TROUGH.
REGARDLESS...THE PASSAGE OF THE SYSTEM AND THE RESULTING
NORTHWESTERLY FLOW ALOFT IN THE WAKE OF THE SYSTEM WILL BRING AN
INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA...AGAIN
MOSTLY DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL ALSO
COOL A BIT DUE TO THE PASSAGE OF THE SYSTEM AND BE SOMEWHAT CLOSER
TO NORMAL.  COULSTON

&&

.AVIATION...
UPDATED 1900Z.
VFR CONDITIONS GENERALLY EXPECTED. FLOW ALOFT TO BECOME INCREASINGLY
MOIST AND UNSTABLE EARLY IN PERIOD AS A PACIFIC WEATHER SYSTEM
APPROACHES MONTANA. WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AND
INCREASE IN ADVANCE OF THE COLD FRONT ASSOCIATED WITH THE SYSTEM.
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN MONTANA
MOUNTAINS THIS AFTERNOON...THEN INCREASE ACROSS THE AREA AS THE COLD
FRONT MOVES THROUGH THE UNSTABLE AIRMASS. WITH A WARM AND DRY SUB
CLOUD LAYER...THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WIND
GUSTS OF UP TO 50 KT. SMALL HAIL AND BRIEF HEAVY RAINFALL WITH
ASSOCIATED MVFR CONDITIONS ARE ALSO POSSIBLE...ESPECIALLY IN THE
EASTERN PORTION OF THE AREA (KHVR KLWT) WHERE DEWPOINTS WILL BE
HIGHEST. CLOUDS AND THUNDERSTORM ACTIVITY WILL DECREASE BEHIND THE
COLD FRONT. GUSTY WESTERLY WINDS WILL DIMINISH AFTER SUNSET.

&&

.HYDROLOGY...
WARMER TEMPERATURES HAVE INCREASED SNOWMELT RATES ONCE AGAIN.
RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY AND AS A RESULT
COULD INCREASE THE AMOUNT OF WATER RELEASED AND SUBSEQUENT WATER
LEVELS ON DOWNSTREAM WATERWAYS. MANY RIVERS AND STREAMS ARE RUNNING
HIGH AND ANY ADDITIONAL WATER TO THEM MAY CAUSE THEM TO BECOME
BANKFULL OR EVEN GO OUT OF THEIR BANKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  53  85 /  20   0  10  10
CTB  48  79  49  81 /  20   0  10  10
HLN  54  87  54  86 /  20   0  10  10
BZN  49  89  53  89 /  40  20  10  20
WEY  39  84  40  83 /  10  10  10  20
DLN  50  88  51  87 /  30  10  10  10
HVR  53  84  53  85 /  40   0  10  10
LWT  50  81  52  84 /  40  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
LOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL
FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...LOSS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 4:25 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MDT SUN JUL 3 2011

MTZ012-015-055-041200-
CASCADE-MADISON-GALLATIN-
425 AM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.

A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND IS
EXPECTED TO TRIGGER A FEW STRONG TO SEVERE THUNDERSTORMS WITH
POSSIBLY DAMAGING WINDS AND SMALL HAIL. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR THIS AFTERNOON AND EVENING.
REPORTS OF SEVERE WEATHER WOULD BE GREATLY APPRECIATED.

MTZ008>011-013-014-044>054-041200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
425 AM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND IS
EXPECTED TO TRIGGER A FEW STRONG TO SEVERE THUNDERSTORMS WITH
POSSIBLY DAMAGING WINDS AND SMALL HAIL. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR THIS AFTERNOON AND EVENING.
REPORTS OF SEVERE WEATHER WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 3, 2:32 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT SUN JUL 3 2011

MTZ008-015-055-032100-
BEAVERHEAD MT-GALLATIN MT-MADISON MT-
232 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN...CENTRAL
MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENNIS...OR 8 MILES EAST OF VIRGINIA
CITY...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS UP TO 50 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE MCALLISTER AND NORRIS.

ANOTHER STORMS WERE DEVELOPING QUICKLY OVER LOCATIONS JUST SOUTH OF
DILLON...AND JUST NORTH OF BIG SKY. ALL OF THESE STORMS ARE MOVING
TO THE NORTHEAST AROUND 30 MPH. AGAIN THE MAIN THREAT FROM THESE
STORMS WILL BE WIND GUSTS OVER 40 MPH AS WELL.

ANY OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4580 11141 4514 11109 4487 11250 4517 11281
TIME...MOT...LOC 2031Z 238DEG 36KT 4534 11177

BRUSDA
Local storm report, Jul 3, 2:55 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             VIRGINIA CITY           45.30N 111.94W
07/03/2011  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN VIRGINIA CITY.

&&

BRUSDA
Special weather statement, Jul 3, 3:05 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
305 PM MDT SUN JUL 3 2011

MTZ015-055-032130-
GALLATIN MT-MADISON MT-
305 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND EASTERN
MADISON COUNTIES UNTIL 330 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF ENNIS MOVING NORTHEAST AT
40 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH AND PEA SIZE HAIL ARE EXPECTED
WITH THIS STORM.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GALLATIN
GATEWAY...BOZEMAN HOT SPRINGS...AMSTERDAM...BELGRADE AND BOZEMAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4612 11083 4564 11088 4522 11155 4562 11178
TIME...MOT...LOC 2104Z 220DEG 53KT 4550 11147

BRUSDA
Special weather statement, Jul 3, 3:50 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SUN JUL 3 2011

MTZ015-055-032215-
GALLATIN MT-MADISON MT-
350 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN AND EASTERN
MADISON COUNTIES UNTIL 415 PM MDT...

AT 348 PM...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 16 MILES
EAST OF ENNIS...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GALLATIN GATEWAY...AND
LOCATIONS ON THE SOUTH SIDE OF THE CITY OF BOZEMAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4575 11095 4536 11092 4536 11105 4528 11107
      4522 11155 4540 11169
TIME...MOT...LOC 2149Z 253DEG 47KT 4539 11139

BRUSDA
Local storm report, Jul 3, 3:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 SSW JEFFERS           45.34N 111.71W
07/03/2011  E0.50 INCH       MADISON            MT   TRAINED SPOTTER

            HALF INCH HAIL FALLING...ALONG WITH HEAVY RAINFALL. NO
            WIND GUSTS.

&&

BRUSDA
Special weather statement, Jul 3, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT SUN JUL 3 2011

MTZ008-015-032245-
BEAVERHEAD MT-MADISON MT-
421 PM MDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN
BEAVERHEAD COUNTIES UNTIL 445 PM MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTHEAST OF DILLON...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUBY RESERVOIR.
REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT
THUNDERSTORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4529 11196 4500 11183 4482 11241 4497 11254
TIME...MOT...LOC 2220Z 239DEG 15KT 4494 11236

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:32 PM MDTSpecial Weather StatementTFXMadison28 min
Jul 3, 3:05 PM MDTSpecial Weather StatementTFXGallatin25 min
Jul 3, 3:50 PM MDTSpecial Weather StatementTFXGallatin25 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.